Virginia, 2023Flash Flood and Flood in Virginia, September 8, 2023
September 8, 2023 · NWS LWX · 2 events in 1 county or zone
A nearly stalled boundary combined with plenty of moisture led to the development of showers and thunderstorms. Some storms trained over the same areas, resulting in areas of flooding and flash flooding in northern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stalled boundary combined with plenty of moisture led to the development of showers and thunderstorms. Some storms trained over the same areas, resulting in areas of flooding and flash flooding in northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 1:58 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 8, 1:58 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Fri Sep 8 2023
.SYNOPSIS...
A stationary boundary will continue to meander across the region
through the weekend bringing increased chances for showers and
thunderstorms. The stalled front will slowly push east of the area
Monday and Tuesday bringing slightly drier and cooler conditions. A
cold front will cross the area Wednesday into Thursday with high
pressure returning late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Not much change in the current forecast posture with additional
showers and thunderstorms this afternoon and evening as a stalled
front sits nearby. The stalled front has drifted further east from
yesterday remaining draped across central MD, Baltimore,
Washington DC and central VA. A few showers have even sprung up
north and west of the boundary this afternoon as the upper level
trough has also pivoted further east into western MD and
eastern WV. This has aided in a stationary baroclinic zone which
will harbor several pieces of shortwave energy pivoting through
the trough and along the stalled front for additional showers
and thunderstorms later this afternoon and into the evening
hours. The highest areal coverage of storms appears to be in
along and west of the Blue Ridge (western MD and the eastern
panhandle of WV) and in areas right along the wavering stalled
boundary where the best low level convergence can be found.
There is also a sea and bay breeze component which looks to
initialize convection later this afternoon and into the evening
across the urban corridor
The Storm Prediction Center continues to highlight most of the area
in a broad Slight Risk for severe weather. The primary threat with
storms appears to be damaging winds with large hail as a secondary
threat due to cooler air aloft with the upper level trough. SBCAPE
values should peak between 1000-2500 j/kg west of Blue Ridge and
2500-4000 j/kg east of the Blue Ridge this afternoon/evening. DCAPE
values will remain around 900-1300 j/kg with 0-6 km bulk effective
shear running 20-30 kts. This will yield multiple rounds of multi-
cellular and linear clusters that have the potential to train over
the same location given the lack of shear aloft. As a result, expect
some isolated instances of flooding especially in the urban areas do
to slow storm motions of 15-30 mph and rich PWAT air running between
1.4-1.8 inches.
Timing looks a little later today compared to yesterday. Hi-res CAMS
continue to focus on the heaviest rainfall being confined to western
MD and eastern WV during the late afternoon and early evening period
(now-4pm). This area shifts east toward the metros during the early
evening and overnight hours (21-3z/5pm-10pm). Slightly lower
dewpoints this morning combined with some extra cloud cover from the
front nearby have limited heating a tad today delaying the
development so far. Even with that said, expect storms to fire in
areas along and west of the Blue Ridge over the next 1 to 2
hours with the bay/sea breeze likely to initialize convection
for the evening commute home. High temperatures today, while
cooler than recent days, are still in the upper 80s to low 90s
for most outside the mountains. Heat index values will range
between 94 to 99 degrees.
Shower and thunderstorm activity gradually diminishes in coverage
overnight although isolated precipitation chances look to linger
with the front nearby. Areas that do see rain will likely see patchy
fog overnight into early Saturday morning. Lows will fall into the
mid to upper 60s for most with low to mid 70s in the urban
areas/right along the bay.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
More of the same with additional shower and thunderstorm activity
this weekend as an upper level trough remains overhead.
At the surface, a stubborn stationary boundary will continue to
meander across the region. The front combined with additional pieces
of shortwave energy pivoting through the trough will aid in further
development of showers and thunderstorms. Some uncertainty remains
in regards to coverage with a focus during the afternoon and early
evening hours. As for severe weather, the overall threat looks to
decrease over the weekend. The Storm Prediction Center puts us in a
Marginal Risk for severe weather on Day 2 (Saturday) with damaging
winds as the primary threat. Some hail is also possible with cool
air remaining aloft as the upper level trough sits overhead. Heavy
rain will also be an issue with localized instances of flooding
especially across the high terrain/urban areas. PWATS remain between
1.5 to 2.0 inches yielding heavy rainfall rates out of any
convection that forms.
The threat for flooding will increase into Sunday with more
widespread heavy rainfall across the region. This is due in part to
an area of low pressure that will develop along the stalled frontal
boundary Sunday into Monday morning. A few embedded thunderstorms
are also possible on Sunday, but the severe threat looks to drop
drastically with increased cloud cover across the region. Rainfall
amounts over the two day period will range between a quarter to a
half an inch in most locations with localized one inch totals or
more where training convection sets up.
Temperatures will be at or below average throughout the week. Highs
Saturday will range from the upper 60s over the mountains to upper
80s in the urban areas. Highs Sunday will be even cooler with
widespread upper 70s and low 80s. Overnight lows will remain in the
mid to upper 60s. Patchy fog is possible each night especially in
areas that do see rainfall.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Next week will start off with residual upper level troughing located
overhead on Monday. This upper trough will further weaken and lift
off toward the northeast on Tuesday. A few afternoon or evening
showers and thunderstorms may be possible on both Monday and Tuesday
within the still humid airmass (upper 60s to near 70 dewpoints), but
coverage of storms should be lower than preceding days. High
temperatures on Monday and Tuesday are expected to reach into the
lower to middle 80s.
A potent trough will drop into the Great Lakes and start to close
off into an upper low on Wednesday. Meanwhile, an associated surface
low will track through Ontario and Quebec. A trailing cold front
associated with this system will track through the area Wednesday
into Wednesday night. Increased chances for showers and
thunderstorms will accompany this frontal passage during the day
Wednesday. Depending on how much instability develops ahead of the
front, a few storms could be on the stronger side. In the wake of a
seasonably strong cold front passage, much cooler and drier air will
filter into the area on Thursday. Mostly sunny skies are expected,
along high temperatures in the 70s and dewpoints crashing into the
40s and 50s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue to prevail at all terminals along and
east of the Blue Ridge through at least 21z/5pm with widely
scattered convection remaining tied to the mountains and up
toward KPHL/KACY airspace. Showers and thunderstorms should
gradually push east from the mountains beyond 21z/5pm with
additional convection expected to fire along the bay/river
breeze in the urban corridor heading into early evening. With
the convection being widely scattered at this point uncertainty
remains to if any of the terminals will be affected. For now,
made a mention of VCTS at each of the terminals with the highest
confidence for convection at KMRB and KCHO between
20-00z/4pm-8pm. Confidence is a bit lower into the urban
corridor with a mention of VCTS between 22z-03z/6pm-11pm this
evening. As with any storms expect MVFR or lower cigs and vsbys.
Shower and thunderstorm coverage gradually drops off after
4-6z/12am- 2am Saturday. Even with that said, an isolated shower
or thunderstorm cannot be ruled out at terminals east of the
Blue Ridge due in part to the boundary nearby. WIth a mild and
muggy air mass in place expect lower cigs to develop at all the
terminals heading into early Saturday morning. For that reason
have kept MVFR/IFR ceilings in place especially during the
08-14z/4-10am timeframe. Locally dense patchy fog will also be
possible especially in areas that do see the rain. Vsbys will
remain between 2-4 SM where fog forms with a potential for
IFR/LIFR vsbys of less than 1 mile at KMRB/KCHO. Confidence for
fog though remains low with additional cloud cover overhead.
Expect additional showers and thunderstorms Saturday afternoon and
evening. Once again coverage will be widely scattered across the
region with locally gusty winds and heavy rainfall as the primary
threats. Sub-VFR reductions are possible in and around any storms
that form during the afternoon and evening hours (18-00z/2-8pm).
Widespread SHRA/TSRA conditions are possible Sunday with a slow
moving cold front and area of low pressure pushing through the area.
Sub-VFR conditions can be expected especially during the afternoon
and evening hours. Winds will remain out if the south and southeast
Sunday before switching back to the west and northwest Monday.
Prevailing VFR conditions are expected at the terminals on both
Monday and Tuesday, but an afternoon thunderstorm can't be ruled out
either day. Winds will be out of the west on Monday, and then out of
the south on Tuesday.
&&
.MARINE...
A Small Craft Advisory was issued for later this afternoon into
tonight amidst strong southerly channeling over the Chesapeake
Bay. This could continue into Saturday and Sunday
afternoon/evening once again as a similar pattern continues
through that period. Scattered to numerous showers and
thunderstorms with gusty winds are also expected, especially
Sunday, with the potential for SMWs to be issued as well.
Possible SCA conditions Tue night and Wed ahead of a strong cold
front.
&&
.TIDES/COASTAL FLOODING...
With winds remaining southerly over the next couple of days,
tidal anomalies are expected to remain elevated in the coming
days. Some of the more sensitive tidal sites may remain
elevated, at least nearing minor flood stage, over the next
several tidal cycles. This includes Annapolis and potentially
Straits Point during the next high tide cycle.
Winds turn out of the WNW towards the beginning of the week, so
tidal anomalies may at least briefly drop.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ531>534-
540-541-543.
&&
SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...KJP
AVIATION...KJP/EST
MARINE...CJL/KJP/EST
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 8, 3:41 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
441 PM EDT Fri Sep 8 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-092045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
441 PM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 11 PM this evening
for most of the outlook area. Some thunderstorms may produce
damaging winds and large hail.
Isolated instances of flooding are possible from heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous showers and thunderstorms may produce isolated instances
of flooding on Saturday, mainly during the afternoon and evening.
Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please relay severe weather
reports to the National Weather Service according to standard
operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-092045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
441 PM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 11 PM this evening
for the entire outlook area. Some thunderstorms may produce
damaging winds and large hail.
Isolated instances of flooding are possible from heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous showers and thunderstorms may produce isolated instances
of flooding on Saturday, mainly during the afternoon and evening.
Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please relay severe weather
reports to the National Weather Service according to standard
operating procedures.
MDZ001-501-502-VAZ503-504-WVZ501>506-092045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
441 PM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 11 PM this evening
for the outlook area with the exception of Garrett County. Some
thunderstorms may produce damaging winds and large hail.
Isolated instances of flooding are possible from heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Numerous showers and thunderstorms may produce isolated instances
of flooding on Saturday, mainly during the afternoon and evening.
Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please relay severe weather
reports to the National Weather Service according to standard
operating procedures.
In the hours before
Local storm report, Sep 8, 4:43 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
543 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail Arcola 38.95N 77.53W
09/08/2023 M1.00 inch Loudoun VA Trained Spotter
&&
Event Number LWX2302451
CPBLocal storm report, Sep 8, 4:48 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
548 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail Basye 38.80N 78.78W
09/08/2023 M1.00 inch Shenandoah VA Trained Spotter
&&
Event Number LWX2302453
CPBLocal storm report, Sep 8, 4:53 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
553 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail 4 SSW Arcola 38.90N 77.56W
09/08/2023 E1.00 inch Loudoun VA Public
Quarter size hail was reported south of Arcola.
&&
Event Number LWX2302454
DHLocal storm report, Sep 8, 5:20 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
620 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 1 N Arcola 38.97N 77.53W
09/08/2023 M70 mph Loudoun VA Mesonet
A wind gust of 61 knots (70 MPH) was measured by a
Tempest station (23370) between Arcola and Brambleton.
&&
Event Number LWX2302455
DHLocal storm report, Sep 8, 5:22 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
622 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 3 NW Dulles Internation 38.98N 77.49W
09/08/2023 M1.25 inch Loudoun VA NWS Office
Hail of up to half dollar size was observed for about
15 minutes from 6:00 to 6:15 PM at the NWS Office in
Sterling. Hail covered the ground.
&&
Event Number LWX2302457
DHLocal storm report, Sep 8, 5:24 PM EST, 0 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Baltimore MD/Washington DC
624 PM EDT Fri Sep 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 1 N Arcola 38.97N 77.53W
09/08/2023 M71 mph Loudoun VA Mesonet
Wind gusts of up to 62 knots (71 MPH) were measured by
a Tempest station (23370) between Arcola and Brambleton.
&&
Corrected event...remarks
Event Number LWX2302455
DHFlood, Loudoun
- When
- September 8, 5:24 PM EST to 8:24 PM EST
- Where
- Loudoun County, 0.72 mi SSW of Arcola to 0.78 mi SSE of Arcola
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.940, -77.534
The road was closed at Dulles West Boulevard due to high water.
Flash Flood, Loudoun
- When
- September 8, 6:02 PM EST to 7:15 PM EST
- Where
- Loudoun County, 2.63 mi NE of Arcola to 0.55 mi NW of Dulles Intl Arpt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.980, -77.500
Loudoun County Sheriffs office reported numerous roads closed around the Dulles area including Arcola Boulevard, Old Ox Road, and the Loudoun County Parkway. Cars were stranded on some of the closed roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 8, 20231 death · 1 event
- Flash Flooding and Hail in Massachusetts, September 8, 2023$64,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Maryland, September 8, 2023$187,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, September 8 to 11, 2023$140,000 · 1 in hail · 16 events
- Hail and Damaging Winds in North Carolina, September 8, 20231 injured · $56,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, September 8, 2023$48,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, September 8, 2023$31,000 · 1.5 in hail · 15 events
- Damaging Winds in Pennsylvania, September 8, 2023$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, September 8, 20231.5 in hail · 31 events
- Hail and Damaging Winds in New Jersey, September 8, 2023$20,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Virginia, September 8, 2023$16,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New Hampshire, September 8, 20231.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122359, 1122355.